Wyoming, 2018

Hail in Wyoming, June 21, 2018

June 21, 2018 · NWS CYS · 5 events in 1 county or zone

A severe thunderstorm moved across Laramie County in southeastern Wyoming producing up to reported quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved across Laramie County in southeastern Wyoming producing up to reported quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 21, 1:18 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 21, 1:18 PM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
218 PM MDT Thu Jun 21 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 215 PM MDT Thu Jun 21 2018

Afternoon water vapor loop showed upper lows over northern ID and
MO, with a upper ridge over the central and southern Rockies. A
weak shortwave was moving across northern and western WY. This wave
will aid in the development of widely scattered convection later
this afternoon and evening. The 12Z NAM progs highest instability
/SBCAPEs 1000-1500 j/kg/ along and east of the Laramie Range in WY.
Fairly high shear values suggest the potential for a few organized
tstorms with the potential for hail up to one inch and strong/gusty
winds late this afternoon and early evening. Convection may linger
past midnight across northeast WY, possibly as far south as northern
Converse and Niobrara counties.

The 12Z short range models/ensembles in good agreement with the
eastward progress of the ID low across southern MT Friday afternoon.
The attendant cold front will move across southeast WY and western
NE late afternoon and early evening Friday. Instability and shear
will be more favorable for strong to severe convection, with SBCAPEs
1000-2000 j/kg and around 40kt 0-6km shear east of the I-25 corridor.
SPC Day 2 outlook depicts Marginal risk for severe tstorms from the
eastern WY plains into much of the western NE Panhandle, and a Slight
risk over far southeast WY and southern NE Panhandle. Primary threats
will be large hail and damaging winds. Convection will taper off by
midnight Friday night.

Upper ridge quickly builds and translates east across the CWA Saturday
in advance of a stronger upper low moving into the northern Rockies.
Isolated afternoon convection will develop along and west of a
Douglas-Rawlins line, increasing in coverage across southeast WY and
western Panhandle Saturday night. The severe threat will be low,
however the potential for locally heavy rainfall will exist at that
time.

Temperatures will be near seasonal normals during the short term.

.LONG TERM...(Sunday through Thursday)
Issued at 215 PM MDT Thu Jun 21 2018

The upper low will continue to move across the area Sunday and
Sunday night and proceed east of the CWA Monday. GFS is somewhat
slower than the EC. Expect widespread showers and storms Sunday,
then tapering off to a more scattered basis Sunday night into
Monday. Greater instability progged over mainly the southern Neb
Panhandle Sunday afternoon with CAPES of 1500-2500 J/kg so a few
strong to severe storms not out of the question. Other concern will
be with potentially heavy rainfall. Any remaining activity will end
Monday evening leaving the CWA under a generally westerly upper flow
Tuesday through Thursday with warm and mainly dry weather expected
for that time period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday morning)
Issued at 1111 AM MDT Thu Jun 21 2018

VFR expected for all terminals through the period. Should see some
wdly sctd showers and tstms develop over southeast Wyoming by late
this afternoon and possibly into the southern Panhandle before
ending early this evening.

&&

.FIRE WEATHER...
Issued at 130 PM MDT Thu Jun 21 2018

Fire weather concerns will remain low through the weekend and early
next week as the overall weather pattern becomes more unsettled with
daily chances for showers and thunderstorms. Minimum humidities will
remain above critical thresholds. It will be breezy Friday along and
west of the Laramie Range ahead of an approaching cold front and upper
level disturbance. There is a threat for isolated strong to severe late
day thunderstorms across the high plains Friday and again Sunday. Heavy
rainfall Sunday may lead to localized flooding. A trend toward warmer
and drier weather commences Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 21, 9:45 AM MST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1045 AM MDT Thu Jun 21 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-221100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1045 AM MDT Thu Jun 21 2018

This hazardous weather outlook is the western Nebraska
Panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong to severe thunderstorms will be possible along and east
of the Laramie Range into the extreme western Nebraska Panhandle
late this afternoon and early evening. Storms will be will capable
of producing hail and strong downdraft winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated strong to severe thunderstorms will possible Friday
afternoon and evening east of the Laramie Range. Storms will be
capable of producing hail and strong downdraft winds.

A wet pattern will set Saturday night into Monday, which may
reintroduce the possibility of localized flash flooding. Severe
thunderstorms may develop Sunday as a deep, unstable environment
develops over the region.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jun 21, 4:25 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
525 PM MDT THU JUN 21 2018

WYZ116>118-220015-
South Laramie Range-Central Laramie County-South Laramie Range
Foothills-
525 PM MDT THU JUN 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES...

At 524 PM MDT, a strong thunderstorm was located over Granite Springs
Reservoir, or 20 miles east of Laramie, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cheyenne, South Greeley, Federal, Crystal Lake Reservoir, Crystal
Lake Campground, Granite Springs Reservoir, North Crow Campground,
Granite Springs Campground, Warren AFB, Frontier Park, Warren Af
Base, Ranchettes, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 4 and 16.
 Interstate 80 in Wyoming between mile markers 344 and 371.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4113 10532 4132 10528 4118 10463 4101 10468
TIME...MOT...LOC 2324Z 283DEG 35KT 4122 10521

Mokry

The radar

The Cheyenne radar (KCYS), 16 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Laramie

When
June 21, 4:55 PM MST
Where
Laramie County, 9.35 mi NNW of (Cys)cheyenne Airport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.290, -104.860

Hail, Laramie

When
June 21, 4:56 PM MST
Where
Laramie County, 9.73 mi N of (Cys)cheyenne Airport
Measured
0.88 in hail
Reported by
Public
Coordinates
41.300, -104.790

Hail, Laramie

When
June 21, 5:00 PM MST
Where
Laramie County, 6.79 mi E of Federal
Measured
0.88 in hail
Reported by
Public
Coordinates
41.280, -104.970

Hail, Laramie

When
June 21, 5:00 PM MST
Where
Laramie County, 9.73 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Public
Coordinates
41.300, -104.790

Hail, Laramie

When
June 21, 5:05 PM MST
Where
Laramie County, 9.04 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -104.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783229, 783230, 783231, 783232, 783233.